Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 69, NWS Philadelphia/Mount Holly

June 29, 2024Berks County, Carbon County, Lehigh County, Pennsylvania

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jun 29, 2024, 6:09 PM EDT for Berks County, Carbon County, Lehigh County, Pennsylvania. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2024, 6:09 PM EDT (22:09 UTC)
Expired
Jun 29, 2024, 7:00 PM EDT
In force
51 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Berks County, PA, Carbon County, PA, Lehigh County, PA

The radar

The Philadelphia radar (KDIX), 157 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 6:25 PM EDTTSTM WND DMG3 Nnw Bethel, PADowned trees resulted in power outages. Timed estimated from radar.
Jun 29, 6:44 PM EDTTSTM WND DMGJefferson Twp, PATrees and wires down in Jefferson Twp. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 5:13 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2024-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2024-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

280 
WUUS51 KPHI 292209
SVRPHI
PAC011-025-077-292300-
/O.NEW.KPHI.SV.W.0069.240629T2209Z-240629T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
609 PM EDT Sat Jun 29 2024

The National Weather Service in Mount Holly NJ has issued a

* Severe Thunderstorm Warning for...
  Northern Berks County in eastern Pennsylvania...
  Northwestern Lehigh County in eastern Pennsylvania...
  Southwestern Carbon County in northeastern Pennsylvania...

* Until 700 PM EDT.

* At 608 PM EDT, severe thunderstorms were located along a line
  extending from near Marshallton to near Donaldson to near Dehart
  Dam, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Damage to roofs, siding, trees, and power lines is 
           possible.

* Locations impacted include...
  Lehighton, Kutztown, Jim Thorpe, Hamburg, Nesquehoning, Leesport,
  Shoemakersville, Bernville, Strausstown, Lenhartsville, Fairview
  Hgts, New Mahoning, Wanamakers, New Tripoli, Jordan Valley,
  Lansford, Summit Hill, and Centerport.

This includes Interstate 78 in Pennsylvania near mile marker 8, and
between mile markers 10 and 49.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

In addition to damaging winds, frequent cloud to ground lightning is 
occurring with these storms. Move indoors immediately. Remember, if 
you can hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4052 7634 4052 7625 4056 7609 4058 7606
      4057 7602 4065 7598 4070 7583 4074 7576
      4083 7590 4091 7599 4093 7573 4057 7565
      4039 7601 4041 7632 4049 7643
TIME...MOT...LOC 2208Z 272DEG 38KT 4081 7652 4060 7647 4050 7667 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hoeflich
2 follow-up statements
909 
WWUS51 KPHI 292238
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
638 PM EDT Sat Jun 29 2024

PAC011-025-077-292300-
/O.CON.KPHI.SV.W.0069.000000T0000Z-240629T2300Z/
Berks PA-Lehigh PA-Carbon PA-
638 PM EDT Sat Jun 29 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHERN BERKS...NORTHWESTERN LEHIGH AND SOUTHWESTERN CARBON
COUNTIES...

At 638 PM EDT, severe thunderstorms were located along a line
extending from Locust Lake State Park to near Orwigsburg to near
Myerstown, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Damage to roofs, siding, trees, and power lines is 
         possible.

Locations impacted include...
Lehighton, Kutztown, Hamburg, Leesport, Shoemakersville, Bernville,
Strausstown, Lenhartsville, Fairview Hgts, New Mahoning, Wanamakers,
New Tripoli, Jordan Valley, Summit Hill, and Centerport.

This includes Interstate 78 in Pennsylvania between mile markers 10
and 49.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4050 7639 4052 7624 4056 7609 4058 7606
      4057 7602 4065 7598 4070 7583 4074 7576
      4083 7590 4083 7571 4057 7565 4039 7601
      4041 7632 4050 7641
TIME...MOT...LOC 2238Z 271DEG 38KT 4078 7614 4059 7609 4044 7628 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hoeflich
273 
WWUS51 KPHI 292256
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
656 PM EDT Sat Jun 29 2024

PAC011-025-077-292305-
/O.EXP.KPHI.SV.W.0069.000000T0000Z-240629T2300Z/
Berks PA-Lehigh PA-Carbon PA-
656 PM EDT Sat Jun 29 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BERKS...NORTHWESTERN
LEHIGH AND SOUTHWESTERN CARBON COUNTIES WILL EXPIRE AT 700 PM EDT...

The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
eastern and northeastern Pennsylvania.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Mount Holly NJ.

Remember, a new Severe Thunderstorm Warning remains in effect for 
northeastern Berks County, Lehigh County, and south central Carbon 
County. Refer to that bulletin for the updated information. 


LAT...LON 4050 7639 4052 7624 4056 7609 4058 7606
      4057 7602 4065 7598 4070 7583 4074 7576
      4083 7590 4083 7571 4057 7565 4039 7601
      4041 7632 4050 7641
TIME...MOT...LOC 2255Z 272DEG 38KT 4077 7594 4058 7589 4043 7608 

$$

Hoeflich

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 5:45 PM EDT, 24 minutes earlier.

Area forecast discussion, Jun 29, 5:45 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
545 PM EDT Sat Jun 29 2024

.SYNOPSIS...
A warm front will lift across the region into tonight. A cold
front will then move across the area later Sunday. High pressure
builds in Monday through Tuesday before moving offshore by
Wednesday. A surface trough arrives on Thursday as a cold front
may approach from the northwest Friday.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
A severe thunderstorm watch has been issued for eastern
Pennsylvania and two adjacent NJ counties (Hunterdon and Warren)
until 11PM. The main threat from any thunderstorm will be
damaging straight line winds. Storms are presently approaching
Berks county and some meso guidance shows that these may
continue east thru the evening before weakening.

Even when the watch ends, the next 36 hours or so will be quite
active with a variety of weather impacts. A warm front approaches
from the west this evening and lifts north through the overnight
period. A hot and humid airmass will be in place through Sunday.
A cold front then approaches on Sunday and works its way through
the region Sunday night.

South to southeast flow ahead of the warm front continues to usher
low level moisture across the region. Surface dew points are
currently in the upper 60s to low 70s, and will continue to rise
into the mid and upper 70s behind the passage of the warm
front.

The first wave of showers and thunderstorms will pass through the
northern/western  zones this evening into the first half of
tonight, and then a second wave of showers and thunderstorms
may develop after midnight. For the first half of the night,
the biggest area of impact will be over the southern Poconos,
Lehigh Valley, and northern New Jersey. DCAPE values in these
areas will be in excess of 750 J/kg along with SB CAPE values up
around 1000 J/kg. This suggest damaging winds are possible.
Fore areas west of the I-95 corridor, SPC has a Marginal risk
for severe weather (1 out of 5) with a Slight Risk (2 out of 5)
for western portions of Carbon and Berks counties.

There is low confidence in the forecast for the second half of the
overnight period.

Models continue to be inconsistent with the development of these
showers and thunderstorms. 12Z/29 NAM has a light areas of showers
for the pre-dawn hours and into the middle of Sunday morning. 12Z/29
HRRR has an area of stronger and heavier showers passing through the
Delaware Valley and southern New Jersey. 12Z/29 WRF-ARW has a
beefier area of showers and thunderstorms passing through the
southern half of the forecast area. 12Z/29 HRW NSSL has barely
anything.

Even though heating will be limited since it will be at night, there
should be enough instability to support convection. SB CAPE values
will generally average 500 to 750 J/kg, but once surface dew points
start rising to 75 or higher, CAPE values will rise to over 1000
J/kg. Shortwave energy approaches from the west and should be enough
to trigger another round of showers and thunderstorms late in the
overnight despite inconsistencies among the models. In the areas
where convection is expected, DCAPE values will be up near 500 J/kg.
Some gusty winds are possible, but the main threat would be for
locally heavy rain. Given 0-6 km Bulk Shear will be 35 to 45 kt,
storms should be moving fast enough to prevent widespread flash
flooding, but cannot rule out localized flooding.

Given how warm and humid it will be tonight, areas of fog are likely
to develop. Lows will be well in the 70s along with surface dew
points well in the 70s.

Hot and humid on Sunday as deep southerly flow continues. surface
dew points will be well in the 70s, likely as high as 76 to 78 in
the morning for most of New Jersey, Delmarva, and southeast
Pennsylvania. There may be enough mixing in the afternoon for the
highest dew points to drop to 73 to 76. For the southern Poconos and
Lehigh Valley, surface dew points will be in the upper 60s to around
70. Highs look to get into the upper 80s to low 90s for most of the
area, but there is a chance these temperatures may be a bit too high
as widespread cloud cover may keep temperatures from getting quite
that high. Heat index values will be in the upper 90s to low 100s.
Since the eastern shores of Maryland look to be around 105, will go
ahead and hoist the Heat Advisory for the eastern shores of Maryland
for Sunday.

Pre-frontal trough develops out ahead of the approaching cold front.
Showers and thunderstorms develop with this trough, and
thunderstorms look to be severe Sunday afternoon and Sunday evening.
SB CAPE values will be in excess of 2500 J/kg, generally 2500 to
3500 J/kg, along with 750 to 1000 J/kg of DCAPE. 0-6 km Bulk Shear
will average 35 to 45 kt and PWATs will be up around 2.5 inches.
Once again, damaging winds will be likely with severe thunderstorms,
and frequent lightning and heavy rain also expected. Localized flash
flooding possible, though once again, there should be enough
steering current for storms to be moving fairly quickly.

Thunderstorms may linger over Delmarva through midnight or so.

Cold front moves across the region Sunday night, and a much drier
airmass spreads into the region with surface dew points falling into
the 50s by daybreak.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
In the wake of the cold front on Sunday, a cooler and less
humid air mass will be ushered in, leading to more pleasant and
tranquil conditions Monday and Tuesday. Broad surface high
builds in so, expect dry conditions. High temperatures are
forecast to range from the mid 70s to mid 80s across the region.
A comfortable air mass with dew points in the 50s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Summary...Less humid to start then the heat and humidity spikes
Thursday, followed by a little cooling but remaining humid. Some
convection possible late in the week. Few changes from the
previous forecast.

Synoptic Overview...A mid/upper level ridge remains in place
Wednesday, then some influence from a Canadian upper-level
trough will push the ridge southward some Thursday and Friday.
At the surface, a warm front lifts northward Wednesday then a
trough arrives Thursday with a cold front approaching from the
northwest Friday.

Wednesday...Surface high should remain the dominant feature for
one more day, leading to one more day of tranquil conditions. As
the high shifts further off shore though, southwesterly flow
will develop, leading to increasing dewpoints, although,
guidance still shows the dew points in the lower 60s even late
on Wednesday, which is humid, but not oppressively humid.

Thursday (Independence Day) through Saturday...Southerly flow
becomes more established leading to hot and humid conditions all
three days (though Saturday is dependent on if a cold front will
stay northwest of our region. The influence of a Canadian
upper-level trough will start to approach during Thursday,
however the timing and amplitude of this trough is less certain.
As of now, the main trough is more toward the Midwest and
therefore a cold front may be slow to approach our area late in
the week. There may be a pre-frontal trough in our vicinity
Thursday into Friday and this may provide enough focus amid a
destabilizing air mass to initiate some convection.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...Mostly VFR conditions through the remainder of the day.
Some lingering lower clouds on the coastal plains is resulting
in MVFR conditions at KMIV and KACY through around 20Z. Isolated
showers are present across the region, but confidence in them
affecting any one location is low, so have not included it in
the TAFs at this time. Southerly winds around 10 gusting to 20
kt. Moderate confidence.

Tonight...MVFR conditions expected, with potential for IFR
conditions. Prevailing MVFR conditions likely develop with
ceilings again around 1500-2500 feet. IFR conditions are
possible, particularly with showers or thunderstorms that are
expected to move through the region. A cluster of showers and
thunderstorms is expected to move in from the west after 01Z.
Not sure it will reach as far southeast as KACY and KMIV.
South- southwest winds around 10 knots. Low confidence on extent
of IFR conditions.

Sunday...Low ceilings should gradually lift to VFR between 15
and 18Z. After 18Z (and likely closer and after 21Z), another
round of showers and storms is likely to affect the TAF sites.
Winds should gradually shift to southwesterly through the
morning, remaining around 10 to 15 kt. Moderate confidence.

Outlook...

Monday through Wednesday...VFR.

Thursday...MVFR possible with SHRA and TSRA especially in the
afternoon.

&&

.MARINE...
Small Craft Advisory remains in effect for the Ocean for
tonight through Sunday. In addition, a Small Craft Advisory has
been issued for Delaware Bay too. South to Southeast winds will
average 15 to 20 kt with gusts up to 25 kt, though the gradient
may relax somewhat on Sunday. Seas will remain elevated at
around 5 feet on the Ocean. Across Delaware Bay a moderate chop
is expected. Winds shift to the northwest Sunday night behind a
cold front.

One round of showers and thunderstorms will develop tonight. Gusty
winds and VSBY restrictions in heavy rain biggest impacts. VSBY
restrictions in fog expected late tonight through most of Sunday
on the ocean waters. Showers and thunderstorms will impact the
waters Sunday afternoon and most of Sunday night. Damaging winds,
heavy rain, and frequent lightning expected.

Outlook...

Monday through Thursday...Winds and seas should be below SCA
criteria.

Rip Currents...

Sunday...South-southwest winds around 15-20 mph with breaking
waves of 2-3 feet are expected. Swell periods are expected to a
bit longer than those of Saturday up to 6-7 seconds in length.
Due to winds around 15-20 mph and a longer swell period, have
opted to go with a MODERATE risk for the development of
dangerous rip currents for both the Jersey Shore and Delaware
Beaches on Sunday.

Monday...North-northeast winds around 10 mph with breaking waves
around 1-2 feet. As winds and breaking waves are much lower
compared to those on Sunday, have opted to go with a LOW risk
for rip currents for both the Jersey Shore and the Delaware
Beaches on Monday.

For specific beach forecasts, visit weather.gov/beach/phi

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory from 11 AM to 7 PM EDT Sunday for PAZ070-071-102-
     104-106.
NJ...Heat Advisory from 11 AM to 7 PM EDT Sunday for NJZ010-012-013-
     015-017>020-027.
     High Risk for Rip Currents until 8 PM EDT this evening for NJZ014-
     024>026.
DE...Heat Advisory from 11 AM to 7 PM EDT Sunday for DEZ001.
MD...Heat Advisory from 10 AM to 7 PM EDT Sunday for MDZ012-015-019-
     020.
MARINE...Small Craft Advisory until 2 AM EDT Sunday for ANZ430-431.
     Small Craft Advisory until 7 PM EDT Sunday for ANZ450>455.

&&

SYNOPSIS...Gorse/Johnson
NEAR TERM...MPS
SHORT TERM...Gorse/Johnson
LONG TERM...Gorse/Johnson
AVIATION...Johnson
MARINE...DeSilva/Johnson/MPS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:54 PM EDTSevere Thunderstorm WarningPHIBerks, Bucks, Carbon, Lehigh, Montgomery, Northampton51 min
Jun 29, 7:46 PM EDTSevere Thunderstorm WarningPHIBerks, Chester, Montgomery44 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.